How to Stop Brown Spotting While on Birth Control

a table topped with a cell phone and a yellow case

If you’re taking birth control pills, you might experience light spotting or brown discharge between periods. This is called breakthrough bleeding and is caused by your uterine lining shedding.

This usually happens at the beginning or end of your period, and is normal. But if you’re spotting during the middle of your period, it could be a sign of perimenopause or cervical cancer.

Take the Pills Regularly

It is important to take birth control pills on a regular basis and at the same time every day. This will help maintain consistent hormone levels and prevent brown discharge. Missing a pill can cause the hormonal balance to be disrupted which can lead to bleeding and brown discharge. Always consult a doctor and make sure the prescribed birth control pills are suitable for your body.

You may have spotting while on birth control in the first few months of taking it. This is due to the fact that birth control pills affect the amounts of Luteinizing Hormone and Follicle Stimulating Hormone in your body. These hormones cause your uterine lining to thin out, and excess endometrial tissue is shed as bleeding. This blood is oxidized and turns brown in color.

Spotting while on birth control can also be a sign of ovulation or your period beginning. Brown spotting around this time is usually just ovulation bleeding and nothing to worry about.

Find More:  How Long Can Sperm Live Inside a Woman on Birth Control?

If the spotting is occurring out with your period or during or after sex it could be a sign of a sexually transmitted infection such as gonorrhoea or chlamydia. If this is the case, you should consult a doctor immediately as these infections are very dangerous and can be passed onto others. Infections such as these can be treated with antibiotics but it is vital that you seek treatment promptly to avoid complications and further infections.

Consult a Doctor

Brown discharge can be caused by a number of completely natural things that pose no risk to your health. However, in some cases it can be a sign of a more serious problem. If it is accompanied by other symptoms such as pain, itching, fishy odor, or vaginal discharge that resembles tar or blood, you should visit your doctor as soon as possible. These could be signs of a sexually transmitted infection, such as bacterial vaginosis, or pelvic inflammatory disease (PID).

If your brown spotting is occurring around the time of your period, it is likely just a precursor to your next one. The spotting is the remnants of the uterus lining that was never fully shed from your body during your last period and is taking time to leave through normal bodily processes.

However, if you are in your 40s and have noticed a sudden change in the consistency of your brown discharge or if it is happening at times other than before your period, this could be a sign of perimenopause. If this is the case, your doctor may suggest a different birth control method that contains more estrogen to help prevent spotting between periods.

Find More:  How Do I Get Birth Control?

If your spotting is occurring within the first two or three months of starting hormonal contraceptives, it is usually just a result of the pills trying to adjust to your hormone levels. It should disappear on its own after that.

Take a Backup Method

Brown discharge is a normal part of the menstrual cycle and it usually has a fishy odour. It helps to keep the uterus healthy and clear of old blood by removing dead cells from the lining. However, when it occurs in the middle of your period and has a strong odour or is accompanied by pain, urinary symptoms or itching you should consult with your doctor as this could be a sign of an infection or STI.

Irregular bleeding and spotting can sometimes happen when you start using birth control pills and is usually caused by the pill affecting the levels of LH and FSH. These hormones suppress ovulation but when the pill is stopped this can cause an ovulation to occur which can lead to implantation bleeding. This can appear similar to brown discharge and is not uncommon for this to occur 10-14 days before your next period.

Find More:  How Long Does it Take For Oral Birth Control to Get Out of Your System?

It is important to use a backup method of contraception when you are taking the pill or switching over from another hormonal contraceptive because the pill may take a few weeks to be fully effective. Some methods of birth control, such as the copper IUD (Paragard) and the two progestin-only IUDs (Mirena and Liletta) don’t require a backup method because they work like EC and are instantly effective.

Don’t Get Pregnant

It’s very important to avoid pregnancy while on birth control. If you’re unsure whether you are or aren’t pregnant, always take an early detection home pregnancy test and consult a doctor immediately. A spotting episode accompanied by brown discharge is almost certainly a sign of pregnancy, but it could also be a sign of other health issues, such as STIs (including chlamydia and gonorrhoea) or pelvic inflammatory disease.

It is common to experience spotting or brown discharge in the days leading up to your period. This is often just the leftover blood from your last menstrual cycle that didn’t shed properly, which then oxidizes to give it a brown colour. However, if this happens frequently or is accompanied by pain, itching, a fishy smell, or sex, see your doctor right away.

Brown spotting can also be a symptom of PCOS (Polycystic Ovary Syndrome). Women with this condition don’t ovulate regularly, so they may not get their periods when they should. If this is the case, it’s best to switch to a method of birth control that doesn’t cause this side effect.

Leave a Reply

Your email address will not be published. Required fields are marked *

Related Posts